QUESTIONS

Do Birth Control Pills Make You Gain Weight?

Do Birth Control Pills Make You Gain Weight?

If you’re sexually-active (or thinking about having sex) and you’re not ready to have a child, getting on some form of birth control is an absolute must. If you’re thinking about going with “the pill” aka birth control pills, there’s a lot of reasons why it can be a great option for you.

How Do Birth Control Pills Work?

A lot of women opt for birth control pills because of how effective they are (when taken correctly, it’s between 97-99 percent effective!). It works because it’s a pill that contains small dosages of man-made estrogen and progestin hormones that affect a woman’s natural hormonal cycle, ultimately preventing pregnancy.

One way it does this is by altering the lining inside of a woman’s uterus, making it hard for an embryo to attach to it and grow.

What Are the Pros and Cons of Being on the Pill?

Even though birth control pills are great at preventing pregnancy, as with all things in life, they come with their pros and cons.

If you are a woman, on the “pro side”, the pill is also awesome because it can make PMS and menstrual cramps easier to endure, can give you a lighter period and can even decrease their chances of getting certain types of cancer including ovarian and uterine, along with reducing the risk of getting Pelvic Inflammatory Disease (PID) and anemia.

The cons? You have to remember to take it at the same time every single day, it does NOT protect from STDs, it can increase your chances of getting breast cancer and, for some women, it comes with side effects like headaches, nausea, blood clots and yep—weight gain.

Why Do Birth Control Pills Lead to Weight Gain in Some Women?

Do Birth Control Pills Make You Gain Weight?

Why is it that some women who take birth control pills end up putting on a few pounds? There are a couple of reasons.

For some, taking the pill increases their appetite; the more you eat, the more weight you gain. But for more women, it’s actually not the weight that they are gaining at all. Sometimes the effects of the extra estrogen can lead to fluid retention.

The good news about that is if it is fluid that you’re seeing, it’s usually temporary as your body adjusts to the pill being in your system.

But if you’re packing on 15 pounds or more and your appetite hasn’t changed, make a doctor’s appointment. They might need to give you a different kind of prescription or recommend another form of birth control altogether.

On the other hand, if you’ve only put on a pound or two, don’t stress.

Better to gain a little weight than to get pregnant before you’re ready.